Kansas, 2001

Hail in Kansas, May 10, 2001

May 10, 2001 · NWS EAX · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 1:26 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, May 10, 1:26 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
226 AM CDT THU MAY 10 2001

LATEST RADAR TRENDS SHOW THE PCPN ALONG THE IA/MO BORDER MOVING ESE
WHILE THE PCPN IN KANSAS TAKING A MORE SERLY PATH. SVR POTENTIAL
THIS MORNING MINIMAL...ALTHO CONVECTION ITSELF SHUD SUSTAIN ITSELF
THRU CWA THANKS IN PART TO LLVL JET.

BOUNDARY TO THE NORTH IS PROGGED TO COME THRU OVERNITE...WHICH DOES
NOT LEAVE A LOT OF FOCUS FOR TSRA DEVELPMNT THIS AFTN. WHILE
INSTABILITY IS DECENT...ETA SOUNDINGS DO SHOW A BIT OF A CAP AFT
18Z. HOWEVER...OUTFLOW BOUNDARIES SHOULD ABOUND AFT MORNING
CONVECTION CLEARS. FOR THIS REASON...CATEGORICAL POPS THIS MORNING
WILL BE FOLLOWED BY LOW CHC POP THIS AFTN IN I-70 CORRIDOR AND
NORTH. CLOUDS THIS MORNING WILL HINDER HIGHS TDY SOMEWHAT. WILL GO
SOMEWHERE BETWEEN MAV/FWC.

AS SFC BOUNDARY MOVES SOUTH THURS NIGHT...LIKELY POPS LOOK LIKE A
GOOD BET. 0/6 SHEAR AND INSTABILITY POINT TO SVR WX IN NRN ZONES IN
THE EVENING HOURS. OTHER CONCERN IS WITH HEAVY RAIN POTENTIAL.
PRECIP WATER AMOUNTS ARE 1.3 ...BUT NRN MO FFG HAS GONE UP TO
ABOUT 1.7 FOR 3HRLY RAINFALL. FOR NOW WILL JUST MENTION HEAVY RAIN
IN NRN ZONES AND DEFER ANY POSSIBLE FFA ISSUANCE TO DAY CREW.

AVN/ETA BOTH HAVE SFC FRONT NEAR SRN BORDER OF CWA BY 18Z FRI...
WHICH WOULD POINT TO EARLY ENDING PCPN TIME WHICH GOING FCST HAS
WELL IN HAND. FRIDAY TEMPS ARE A CHALLENGE WITH COOLER AIR SURGE AND
CLOUD COVER. WILL GO CLOSER TO MAV GUID.

.EAX...
KS...NONE
MO...NONE

LVQ

In the hours before

Special weather statement, May 10, 12:50 AM CST, 6 hours before
MOZ001>008-011-012-100730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 AM CDT THU MAY 10 2001

...SEVERE THUNDERSTORM WATCH 218 WILL EXPIRE AT 2 AM...

SEVERE THUNDERSTORM WATCH 218 FOR HOLT...WORTH...ANDREW...
SCHUYLER...HARRISON...MERCER...GENTRY...ATCHISON...NODAWAY AND
PUTNAM COUNTIES...WILL EXPIRE AS SCHEDULED AT 2 AM.

THUNDERSTORMS MOVING INTO NORTHERN MISSOURI FROM SOUTHERN IOWA
WILL CONTINUE TO WEAKEN AS THEY MOVE SOUTH.  THOUGH NO SEVERE
WEATHER IS ANTICIPATED...THESE STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL...PEA-SIZED HAIL AND WIND GUSTS TO 45 MPH
AS THEY MOVE INTO NORTHERN MISSOURI.  THE AREAL COVERAGE OF
THE STORMS WILL DECREASE DURING THE EARLY MORNING HOURS...AND MAY
ENTIRELY DISSIPATE BY SUNRISE.

FORTIN
Special weather statement, May 10, 5:00 AM CST, 1 hour 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT THU MAY 10 2001

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

FORECAST: THUNDERSTORMS WILL EXIT THE AREA THIS MORNING...AND ARE
NOT EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS ARE POSSIBLE
AGAIN THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA. HOWEVER...THE
BEST CHANCE FOR SEVERE THUNDERSTORMS IS LATE THIS AFTERNOON AND
EARLY EVENING NORTH OF A LINE FROM ST JOSEPH TO PRINCETON...SINKING
SOUTH TO AN I-70 LINE BY MID EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WIND...WITH AN ISOLATED
TORNADO POSSIBLE ALONG THE IOWA MISSOURI BORDER.  AN ADDITIONAL
THREAT ESPECIALLY ACROSS NORTHERN MISSOURI AND EXTREME NORTHEAST
KANSAS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING.

DISCUSSION: THE THUNDERSTORMS MOVING ACROSS THE OUTLOOK AREA THIS
MORNING WILL LEAVE SURFACE BOUNDARIES THAT MAY CAUSE REGENERATION OF
ADDITIONAL THUNDERSTORMS THIS AFTERNOON. HOWEVER...A COLD FRONT
MOVING INTO NORTHERN MISSOURI LATER TONIGHT WILL BE THE MAIN FOCUS
FOR DEVELOPMENT LATE THIS AFTERNOON AND TONIGHT.

OUTLOOK:  THUNDERSTORMS ARE EXPECTED AGAIN AS EARLY AS SUNDAY NIGHT
OVER FAR NORTHERN MISSOURI...AND THEN OVER THE ENTIRE REGION ON
MONDAY AND TUESDAY OF NEXT WEEK.

LVQ

The radar

The Pleasant Hill radar (KEAX), 60 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wyandotte

When
May 10, 6:50 AM CST
Where
Wyandotte County, Bonner Spgs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -94.883

Hail, Wyandotte

When
May 10, 7:05 AM CST
Where
Wyandotte County, 4 mi NE of Bonner Spgs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -94.833

Hail, Wyandotte

When
May 10, 7:20 AM CST
Where
Wyandotte County, Kansas City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -94.667

Hail, Doniphan

When
May 10, 9:45 PM CST
Where
Doniphan County, White Cloud
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.967, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244809, 5244810, 5244811, 5244808.